Oregon, 2010High Wind in Oregon, January 1, 2010
January 1, 2010 · NWS PQR · 1 event in 1 county or zone
Breezy conditions were present along the central Oregon coast for much of January 1, 2010, however a short period of high winds occurred during the afternoon hours.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy conditions were present along the central Oregon coast for much of January 1, 2010, however a short period of high winds occurred during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 8:37 AM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Jan 1, 8:37 AM PST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
834 AM PST FRI JAN 1 2010
.SYNOPSIS...SHOWERS WILL INCREASE THIS AFTERNOON AND EVENING AS AN
UPPER LOW OFF THE WASHINGTON COAST PUSHES INLAND. AN ASSOCIATED
SURFACE LOW MOVING INTO VANCOUVER ISLAND WILL ALSO GIVE STRONG GUSTY
WINDS TO THE COAST TODAY. SNOW LEVELS WILL FALL TO NEAR THE PASSES.
SHOWERS WILL DECREASE SATURDAY AND SUNDAY AS A WEAK UPPER RIDGE
DEVELOPS ALONG THE COAST...BUT MORE ACTIVE WEATHER APPEARS LIKELY
AGAIN EARLY NEXT WEEK.
&&
.SHORT TERM...THE FRONT FROM THURSDAY HAS PUSHED SOUTH AND EAST OF
OUR FORECAST AREA THIS MORNING. THE MAIN UPPER LOW IS ABOUT TO MOVE
ONSHORE INTO VANCOUVER ISLAND. THE BENT BACK OCCLUSION OR WRAP AROUND
BAND FROM THE LOW HAS WRAPPED AROUND THE SOUTHERN PART OF THE LOW AND
FORMED A SECONDARY FRONT THAT WAS MOVING ONTO THE WASHINGTON COAST
THIS MORNING...AND WILL MOVE ONSHORE ALONG THE OREGON COAST SHORTLY.
IR SATELLITE IMAGERY SHOWS A LOW LEVEL CIRCULATION AT THE SOUTHERN
END OF THE BAND THAT WILL MOVE ONSHORE ALONG THE CENTRAL COAST THIS
MORNING AND ACROSS THE MAIN PART OF OUR FORECAST AREA TODAY...THEN
EAST OF THE CASCADES DURING THE AFTERNOON HOURS. THIS WILL BRING A
GOOD SHOT OF SHOWERS OR A PERIOD OF STEADIER RAIN TO OUR AREA TODAY.
SNOW LEVELS WILL DROP TO PASS ELEVATIONS TODAY AS ALL OF THIS MOVES
THROUGH. CURRENT WARNINGS/ADVISORIES FOR THE CASCADES WILL BE
MAINTAINED WITH THE 40 KT OR SO 850 MB INFLOW. WITH THE WESTERLY PUSH
OF ALL OF THIS...THE GORGE SHOULD FINALLY FULLY MODERATE LATER TODAY
AS PACIFIC AIR PUSHES THROUGH FROM THE WEST.
A LITTLE CONCERNED ABOUT THE POSSIBILITY OF THUNDER AS THIS FEATURE
ALONG THE COAST MOVES THROUGH TODAY...BUT THE BEST CHANCE MAY BE
NEAR THE COAST AND THE COASTAL MOUNTAINS. AT THE LEAST...SHOULD SEE
SOME SMALL HAIL AND ICE PELLET SHOWERS...AND SOME OF THE SHOWERS
COULD BE HEAVY. IN ADDITION...THERE IS A STRONG SOUTH TO NORTH
PRESSURE GRADIENT TODAY AS THIS FEATURE MOVES THROUGH. SOLID GALES
ARE EXPECTED...AND EXPECT STRONG GUSTS NEAR THE COAST BUT THINK THEY
WILL STAY JUST BELOW WARNING LEVELS...BUT IT COULD BE CLOSE.
SHOWERS SHOULD WANE BY SATURDAY AS THE UPPER LEVEL SYSTEM MOVES OFF
TO THE EAST...THE 300 MB JET AND 850 MB FLOW WEAKEN AND/OR MOVE OFF
TO THE EAST...AND 500 MB HEIGHTS BUILD A BIT.
MODEL CONSENSUS SUGGESTS MAINLY DRY CONDITIONS SUNDAY AS THE RIDGE
SHARPENS SLIGHTLY. HOWEVER THE 06Z AND ALSO THE 12Z GFS HAVE GONE
WITH A FLATTER RIDGE ALLOWING A WARM FRONT TO LIFT NORTHEAST THROUGH
OUR FORECAST AREA. THE NAM12...CANADIAN...AND ECMWF MODELS ARE DRIER
AND KEEP THE MAIN PRECIPITATION TO OUR WEST...SO FOR NOW WILL FOLLOW
THE DRIER SOLUTION EXCEPT FOR CHANCE/SLIGHT CHANCE POPS NW PART OF
AREA AS THE MID SHIFT DID. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...LOOKING AT THE
LONG TERM...GFS/NAM/ECMWF AGREE ON ONE PACIFIC FRONTAL SYSTEM MOVING
THROUGH THE PACIFIC NORTHWEST EARLY IN THE WEEK...BRINGING SOME RAIN
TO AT LEAST NORTHERN PORTIONS OF OUR DISTRICT. MODELS ARE ALSO
BEGINNING TO SHOW SOME AGREEMENT ON SOME MODIFIED ARCTIC AIR SPILLING
INTO THE COLUMBIA BASIN BEHIND THIS FRONT TUESDAY INTO WEDNESDAY.
THIS COULD SET UP ANOTHER EASTERLY GORGE WIND SCENARIO AS A COLD DOME
OF HIGH PRESSURE IS ALLOWED TO BUILD EAST OF THE CASCADES DUE TO THE
STRENGTHENING INVERSION MIDWEEK. THIS SETUP WOULD POTENTIALLY CREATE
SOME CONSTERNATION OVER PRECIPITATION TYPE THROUGH THE GORGE AND NEAR
THE PORTLAND/VANCOUVER METRO AREA IF ANY SIGNIFICANT SYSTEMS MOVE
INTO THE AREA LATER IN THE WEEK. HOWEVER IT IS STILL A BIT EARLY TO
SAY WITH ANY REAL CONFIDENCE WHETHER THIS PATTERN WILL ACTUALLY SET
UP. WEAGLE
&&
.AVIATION...A SURFACE LOW WILL MOVE INTO VANCOUVER ISLAND LATE THIS
AFTERNOON WITH A COLD FRONT DRAGGING THROUGH THE AREA. THE UPPER
TROUGH WILL PASS DURING THE NIGHT. SHOWERS WILL PREVAIL WITH MOSTLY
MVFR CONDITIONS AND SOME AREAS OF VFR BETWEEN SHOWERS.
KPDX AND APPROACHES...MAINLY MVFR THROUGH TONIGHT WITH AREAS OF VFR
BETWEEN SHOWERS. SS
&&
.MARINE...A SURFACE LOW WILL MOVE NORTHEAST TO VANCOUVER ISLAND LATE
THIS AFTERNOON FILLING TO AROUND 995 MB. THIS WILL RESULT IN GALE
FORCE WINDS THROUGH THIS EVENING. THE INTENSE LOWS IN THE NORTHEAST
PACIFIC HAVE RESULTED IN LARGE SWELL. THESE SWELL WILL BE ARRIVING
LATER TODAY AT AROUND 22 FT AND DECREASE SATURDAY. ANOTHER WARM FRONT
WILL MOVE ACROSS THE WATERS SUNDAY. SS
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 6 AM PST SATURDAY FOR CENTRAL OREGON
COAST-NORTH OREGON COAST.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON PST SATURDAY
FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
WA...HIGH SURF ADVISORY UNTIL 6 AM PST SATURDAY FOR SOUTH WASHINGTON
COAST.
COASTAL FLOOD ADVISORY UNTIL 4 PM PST SATURDAY FOR SOUTH
WASHINGTON COAST.
WINTER STORM WARNING UNTIL NOON PST SATURDAY FOR SOUTH
WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 7 PM PST THIS EVENING FOR COASTAL COASTAL
WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 7 AM
PST SATURDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 1, 5:39 AM PST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PST FRI JAN 1 2010
ORZ011-013-WAZ019-021400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
539 AM PST FRI JAN 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR SNOW IS IN EFFECT FOR THE SOUTH
WASHINGTON CASCADES WHILE A WINTER WEATHER ADVISORY FOR SNOW IS
IN EFFECT FOR THE NORTH AND CENTRAL OREGON CASCADES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>010-012-014-WAZ020-022-023-039-040-021400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
539 AM PST FRI JAN 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-021400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
539 AM PST FRI JAN 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY SOUTH WINDS WILL OCCUR TODAY.
A HIGH SURF ADVISORY IS IN EFFECT THROUGH TONIGHT. A COASTAL
FLOOD ADVISORY IS ALSO IN EFFECT FOR THE SOUTH WASHINGTON COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COASTAL FLOOD ADVISORY CONTINUES IN EFFECT SATURDAY FOR THE
SOUTH WASHINGTON COAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-021400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
539 AM PST FRI JAN 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central Oregon Coast
- When
- January 1, 12:04 PM PST to 2:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
The Oregon Department of Transportation site on the Yaquina Bay Bridge (located in Newport, Oregon) measured winds of 40 mph, with gusts to 50 mph at 12:04 pm PST.
Another measurement taken at Gleneden Beach (about 20 miles north of Yaquina Bay) measured sustained winds of 44 mph at 14:30 pm PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, January 1 to 14, 20103 deaths · $15 million · 47 events
- Cold in Illinois, January 1 to 5, 20104 deaths · 2 events
- Lake-Effect Snow in Ohio, January 1 to 5, 2010$3.3 million · 8 events
- Cold in Louisiana, January 1 to 14, 2010$1.8 million · 9 events
- Lake-Effect Snow in Pennsylvania, January 1 to 5, 2010$1.0 million · 2 events
- Cold in Arkansas, January 1 to 14, 2010$900,000 · 2 events
- Lake-Effect Snow in New York, January 1 to 4, 2010$245,000 · 10 events
- Flooding in Arkansas, January 1 to 31, 2010$40,000 · 6 events
- Cold in Missouri, January 1 to 12, 201029 events
- Drought in Colorado, January 1 to 31, 201021 events
- Cold in Illinois, January 1 to 12, 201017 events
- Cold in Wisconsin, January 1 to 6, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211024.